The Legal Examiner Mark The Legal Examiner Mark The Legal Examiner Mark search twitter facebook feed linkedin instagram google-plus avvo phone envelope checkmark mail-reply spinner error close
Skip to main content

In October of 2007, FDA began reviewing safety data that raised concerns about the potential increased risk for atrial fibrillation in patients who were treated with a bisphosphonate drug. The New England Journal of Medicine described these drugs increased rates of serious atrial fibrillation in several studies conducted on woman aged 65-89 years old with osteoporosis treated with bisphosphonates (Reclast and Fosamax).

FDA issued an update to their review. Bisphosphonates are used primarily to increase bone mass and reduce the risk for fracture in patients who have osteoporosis. The medicine is also used to slow bone turnover in patients with Paget’s disease of the bone and to treat bone metastases. The study included 19,687 bisphosphonate treated patents and 18,358 placebo-treated patients who were followed for 6 months to 3 years. FDA said the occurrence of fibrillation was rare within each study, containing 2 or fewer events. FDA says that healthcare professionals should not alter their prescribing patterns for bisphosphonates and patients should not stop taking their bisphosphonate medicine.

Fosamax is a bisphosphonate. It acts as an inhibitor of osteoclast-mediated bone resorption.

It is encouraged that you report any negative side effects of prescriptions drugs to the FDA.

Comments are closed.

Of Interest